font size

Definition of Vasodepressor syncope

Vasodepressor syncope: The temporary loss of consciousness in a particular kind of situation. (Syncope is temporary loss of consciousness or, in plain English, fainting). The situations that trigger this reaction are diverse and include having blood drawn, straining while urinating or defecating or coughing. The reaction also can be due to the emotional stress of fear or pain.

In these situations, people subject to vasodepressor syncope often become pale and feel nauseated, sweaty, and weak just before they lose consciousness.

Vasodepressor syncope is caused a reflex of the involuntary nervous system called the vasovagal reaction. The vasovagal reaction leads the heart to slow down (bradycardia) and, at the same time, it leads the nerves to the blood vessels in the legs to permit those vessels to dilate (widen). The result is that the heart puts out less blood, the blood pressure drops, and what blood is circulating tends to go into the legs rather than to the head. The brain is deprived of oxygen and the fainting episode occurs.

A vasovagal reaction is also called a vasovagal attack. And vasodepressor syncope is also called situational syncope, vasovagal syncope, and Gower syndrome.

Source: MedTerms™ Medical Dictionary
http://www.medicinenet.com/script/main/art.asp?articlekey=7709
Last Editorial Review: 8/28/2013

Drug Medical Dictionary of Terms by Letter

Top RxList Drug News

advertisement
advertisement
Use Pill Finder Find it Now See Interactions

Pill Identifier on RxList

  • quick, easy,
    pill identification

Find a Local Pharmacy

  • including 24 hour, pharmacies

Interaction Checker

  • Check potential drug interactions
Search the Medical Dictionary for Health Definitions & Medical Abbreviations